Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 217, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2016, 4:52 AM CDT for Ellis County, Trego County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 4:52 AM CDT (09:52 UTC)
- Expired
- Jul 13, 2016, 5:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:10 AM CDT | TSTM WND DMG | Wakeeney, KS | TREE LIMBS AROUND TWO INCHES IN DIAMETER WERE BLOWN DOWN IN WAKEENEY. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1850 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
792
WUUS53 KDDC 130952
SVRDDC
KSC051-195-131045-
/O.NEW.KDDC.SV.W.0217.160713T0952Z-160713T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 545 AM CDT
* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
VODA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLIS...WAKEENEY...OGALLAH...COLLYER...RIGA...TREGO CENTER...
CEDAR BLUFF AND VODA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3871 9959 3897 10015 3913 10015 3913 9944
TIME...MOT...LOC 0951Z 284DEG 27KT 3912 10000
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
286 WWUS53 KDDC 131011 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 511 AM CDT WED JUL 13 2016 KSC051-195-131045- /O.CON.KDDC.SV.W.0217.000000T0000Z-160713T1045Z/ TREGO KS-ELLIS KS- 511 AM CDT WED JUL 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR TREGO AND NORTHWESTERN ELLIS COUNTIES... AT 510 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF WAKEENEY...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ELLIS...WAKEENEY...OGALLAH...COLLYER...RIGA...TREGO CENTER... CEDAR BLUFF AND VODA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3871 9959 3897 10015 3913 10015 3913 9944 TIME...MOT...LOC 1010Z 284DEG 27KT 3908 9981 HAIL...0.75IN WIND...60MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 13, 3:30 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 330 AM CDT WED JUL 13 2016 .UPDATE... Issued at 330 AM CDT Wed Jul 13 2016 Updated northern zones for severe thunderstorm watch. Goodland ASOS has measured at least 66 mph from these storms. Added damaging wind wording to the grids and increased pops Scott county eastward. Appears highest risk for damaging winds will be Scott, Lane, Ness and Trego counties. UPDATE Issued at 253 AM CDT Wed Jul 13 2016 Small MCS in NW Kansas has turned SE as expected, and will impact the NE counties (Trego, Ellis, Ness, Rush) through sunrise. Heavy rain and lightning are likely. Updated the grids to match radar trends. && .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Wed Jul 13 2016 Generally a clear sky across SW Kansas this morning. Thunderstorms currently ongoing over NE Colorado as of midnight are forecasted by the NAM/HRRR models to affect the NE zones between now and sunrise. Radar imagery from Goodland would suggest that motion is more easterly, but a turn to the SE toward Hays should occur this morning as storms are directed into the LLJ and instability axis across Kansas. After the potential for morning convection across the NE zones, most areas will be dry for most of Wednesday. With strong heating and rich boundary layer moisture, an isolated thunderstorm is conceivable just about anywhere during the afternoon/evening. Instability fields from the GFS and QPF fields from the ECMWF would suggest this will be most likely again across the NE zones. SPC slight risk (15% wind/hail) for our NE zones looks reasonable, but still feel more widespread severe threat will reside across central and especially eastern Kansas this afternoon and tonight. Surface winds will trend more northerly during the course of Wednesday as surface trough/boundary slides southward. Despite this, 850 mb temps warm about 3C today over Tuesday, allowing for hotter temperatures this afternoon ranging from 96-102. .LONG TERM...(Thursday through Tuesday) Issued at 240 AM CDT Wed Jul 13 2016 Active period of thunderstorms expected Thursday through Friday, before hot and dry weather prevails this weekend and especially next week. Still expecting an uptick in thunderstorm coverage across SW Kansas on Thursday, with ECMWF showing MCS generation in the vicinity of SW Kansas for many consecutive runs. With minor placement differences, NAM/GFS agree. Instability and shear will be strong Thursday, with easterly upslope along and north of a frontal boundary. Some storms will be severe and produce very heavy rainfall. Agree with SPC Day 2 with highest risk of large hail and damaging winds across the SE zones Thursday afternoon and evening. With the upslope flow, convection and cloud cover, temperatures will cool several degrees Thursday over Wednesday's readings. Friday...NW flow aloft, around strong upper high over the Desert SW, will give SW Kansas one more opportunity for widespread rainfall. Convection on the higher terrain in Colorado will again be directed SE, with another MCS of some form or fashion tracking through SW Kansas Friday evening through Saturday morning. Certainly enough evidence to keep chance/scattered wording in all zones, with MEX guidance suggesting likely coverage will eventually be needed. Again on Friday, E/SE upslope flow will add to moisture/shear parameters allowing for strong to severe storms. A nice break from the heat on Friday with all zones forecasted to remain in the 80s. Saturday through Tuesday...Dry and hotter. An isolated thunderstorm remotely still possible Saturday, before strong upper high builds into Kansas Sunday, and finds a home over Kansas through much of next week. Models are quick to bring in triple digit heat during this time, but moist soils after Thursday and Friday's rainfall will slow this process down some. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Jul 13 2016 VFR/SKC expected to prevail through the TAF forecast period. Thunderstorms over NE Colorado at midnight are forecasted by NAM/HRRR models to organize into a complex and track SE toward HYS toward the 09-12z time frame. Have enough confidence in these solutions to add a convective TEMPO group for HYS starting at 09z. Otherwise, surface winds through Wednesday will trend NWly and then NEly behind another weak frontal boundary. Convection Wednesday afternoon/evening will be isolated at best, with confidence on aviation impacts low. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 69 91 66 / 20 20 40 40 GCK 95 68 88 66 / 10 10 30 20 EHA 99 66 93 65 / 10 10 40 30 LBL 99 69 93 66 / 20 20 40 30 HYS 95 70 85 64 / 40 20 30 30 P28 101 72 93 69 / 10 20 50 60 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 13, 3:46 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED JUL 13 2016 KSZ030-031-043>046-061>066-074>081-084>090-140900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 AM CDT WED JUL 13 2016 /246 AM MDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL IMPACT THE NORTHERN AND NORTHEAST COUNTIES THIS MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT. ISOLATED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON THROUGH TONIGHT. COVERAGE WILL BE LIMITED. SOME STORMS MAY BE SEVERE ACROSS THE NORTHEAST COUNTIES, CAPABLE OF WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. THE MOST WIDESPREAD ACTIVITY IS EXPECTED DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL BE STRONG TO SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, AND FLOODING RAINFALL. STRONG HIGH PRESSURE WILL BRING DRY WEATHER AND HOTTER TEMPERATURES THIS WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED ACROSS THE NORTHEAST COUNTIES THIS MORNING. LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND FRIDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:01 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Jul 13, 5:36 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.